Arizona, 2014Flash Flooding in Arizona, August 25, 2014
August 25, 2014 · NWS TWC · 2 events in 2 counties and zones
Hurricane Marie tracked west of Baja California and out to sea, but resulted in a southeast flow of moisture into southeast Arizona. 8 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Marie tracked west of Baja California and out to sea, but resulted in a southeast flow of moisture into southeast Arizona. Morning surface dew points were in the 60s to near 70, with precipitable water amounts of 1.5 to 1.8 inches. Pima and Pinal Counties received the majority of the heavy rainfall and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 25, 2:43 PM MST, 17 minutes earlier.
Area forecast discussion, Aug 25, 2:43 PM MST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST MON AUG 25 2014
.SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE
PLACE THROUGH TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA.
THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY
RAINFALL...THROUGH TUESDAY. IMPROVING WEATHER CAN BE ANTICIPATED
WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE
NORMAL READINGS BY THE WEEKEND.
&&
.DISCUSSION...CONVECTION...HEAVY RAIN AND SOME FLASH FLOODING
ONGOING ACROSS SOUTHEAST ARIZONA. THE RAIN RATES IN THESE STORMS ARE
IMPRESSIVE...WITH SOME RAIN GAUGES REPORTING UP TO ONE INCH RAIN
TOTALS IN 15 TO 30 MINUTES. STORM TOPS SO FAR HAVE BEEN RELATIVELY
LOW...WITH THE STRONGEST STORM CORES BELOW 20 KFT. SO THE PRIMARY
THREAT FOR THE NEXT 24 TO 48 HOURS IS HEAVY RAIN BUT A STRONGER
STORM MAY KICK OUT SOME INTENSE WINDS.
THE GOOD FOLKS AT NESDIS POINTED OUT TODAY THAT THE MOIST AIR IN
PLACE CURRENTLY OVER SE ARIZONA IS LIKELY FROM THE REMNANTS OF
HURRICANE LOWELL AND NOT HURRICANE MARIE WHO IS SITTING OFF THE BAJA
PENINSULA SEVERAL HUNDRED MILES TO THE SOUTH OF AZ. REGARDLESS OF
THE SOURCE...THE AIR IN PLACE RIGHT NOW WILL ONLY BECOME MORE
SATURATED WHEN THE DEEPER MOISTURE FROM MARIE FINALLY WORKS INTO SE
ARIZONA TONIGHT AND TUESDAY. THE BOTTOM LINE...THE FLASH FLOOD
THREAT IS LIKELY TO EXTEND WELL INTO TUESDAY...BUT WE DECIDED TO SET
AN END TIME ON THE FLASH FLOOD WATCH TO 18Z TO AVOID ISSUING A TWO
DAY WATCH.
THINKING THE MAIN THREAT AREA TUESDAY WILL SHIFT TOWARD THE NORTHERN
ZONES...GRAHAM AND GREENLEE COUNTIES...WHERE THEIR WILL BE BETTER
UPPER SUPPORT FROM THE TAIL END OF AN UPPER TROUGH. I AM ALSO
CONCERNED THAT THE SEVERE THREAT MAY INCREASE TOMORROW DUE TO THE
COOLER AIR ALOFT AND STRONGER UPPER JET PUSHING ACROSS THE NORTHERN
ZONES. THE LIMITING FACTOR WILL BE THE ABUNDANT CLOUD COVER AND
LIMITED HEATING.
MODELS THEN SHOW RAPID DRYING STARTING WEDNESDAY WITH CONTINUED
DRYING THURSDAY. POP TRENDS ADEQUATELY SHOW THIS DOWNTURN IN PRECIP
CHANCES. IN ADDITION...THE WARM AIR WILL RETURN WITH THE DRYING SO
TEMPS WILL RISE BACK TO NORMAL OR EVEN SLIGHTLY WARMER THAN NORMAL
BY LATE IN THE WEEK.
JJB
&&
.AVIATION...VALID THRU 26/18Z.
AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER
TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS
INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE
IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT
SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS
SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE
GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO
THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER
MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL.
THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL
SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED
THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO
LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY.
NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE
AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS
AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS
AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS
LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH
LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY
CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW
SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD
CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE
MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY
CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS
THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO
CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 25, 2:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST MON AUG 25 2014
AZZ504-514-252200-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-
232 PM MST MON AUG 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
300 PM MST...
AT 229 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ORO VALLEY...NEAR CATALINA
STATE PARK. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
NORTHEASTERN PIMA COUNTY.
LAT...LON 3251 11078 3241 11076 3231 11092 3251 11091
TIME...MOT...LOC 2132Z 180DEG 0KT 3237 11085
KD
Flash Flood, Pima
- When
- August 25, 3:00 PM MST to 5:30 PM MST
- Where
- Pima County, 12.08 mi SSE of Nawt Vaya to 7.81 mi N of Las Guijas
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.862, -111.444
Over 2 inches of rain caused significant flooding of route 286 about halfway between Three Points and Sasabe, near mile post 24. Roads were also flooded near and west of Arivaca.
Flash Flood, Pinal
- When
- August 25, 3:45 PM MST to 5:15 PM MST
- Where
- Pinal County, 3.46 mi WNW of Red Rock to 3.22 mi SW of Red Rock
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.603, -111.383
Water flowed over a foot deep over the Frontage Road at Interstate 10 near Red Rock.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, August 25, 20141 death · 1 event
- Heat in Illinois, August 25, 20141 death · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2014$425,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Illinois, August 25, 2014$266,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Missouri, August 25 to 27, 2014$250,000 · 1.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arizona, August 25, 2014$315,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, August 25, 2014$103,000 · 65 kt wind · 16 events
- Flooding in Colorado, August 25, 2014$100,000 · 2 events
- Damaging Winds in Wisconsin, August 25, 2014$53,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Illinois, August 25, 2014$45,000 · 52 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 25 to 26, 2014$30,000 · 1 in hail · 7 events
- Flash Flooding in Utah, August 25 to 27, 2014$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540449, 540448.